×

zbMATH — the first resource for mathematics

On foundation of the generalized Nambu mechanics. (English) Zbl 0808.70015
This article outlines basic principles of canonical formalism for Nambu mechanics (a generalization of Hamiltonian mechanics proposed by Yoichiro Nambu in 1973). For instance, the canonical Nambu bracket for a triple of classical observables \(f_ i: \mathbb{R}^ 3\to \mathbb{R}\) is given by \(\{f_ 1, f_ 2, f_ 3\}= {{\partial(f_ 1, f_ 2, f_ 3)} \over {\partial(x_ 1, x_ 2, x_ 3)}}\). The following fundamental identity is satisfied: \[ \{\{f_ 1, f_ 2, f_ 3\},f_ 4, f_ 5\}+ \{f_ 3,\{f_ 1, f_ 2, f_ 4\},f_ 5\}+ \{f_ 3, f_ 4,\{f_ 1, f_ 2, f_ 5\}\}= \{f_ 1, f_ 2,\{f_ 3, f_ 4, f_ 5\}\}.\tag \(*\) \] This resembles Jacobi identity for the usual Poisson brackets. Besides, skew symmetry and Leibniz rule: \(\{f_ 1, f_ 2, f_ 3, f_ 4\}= f_ 1\{f_ 2, f_ 3, f_ 4\}+ f_ 2\{f_ 1, f_ 3, f_ 4\}\) are also satisfied.
Equations of motion for given two “Hamiltonians” \(H_ 1\), \(H_ 2\) are the following, by definition: \(df/dt= \{H_ 1, H_ 2, f\}\). More generally, the author defines a Nambu-Poisson manifold of order \(n\) as a manifold \(X\) together with a map \(\{.,\dots\}: A^{\oplus^ n}\to A\), where \(A\) is the ring of \(C^ \infty\)-functions on \(X\), and where \(\{.,\dots\}\) is skew symmetric and satisfies Leibniz rule as well as identity \((*)\): \[ \begin{split} \{\{f_ 1,\dots, f_{n-1}\}, f_{n+1},\dots, f_{2n-1}\}+ \{f_ n, \{f_ 1,\dots, f_{n-1}, f_{n+1}\}, f_{n+2},\dots, f_{2n-1}\}+\cdots\\ +\{f_ n,\dots, f_{2n-2}, \{f_ 1,\dots, f_{n-1}, f_{2n-1}\}\}= \{f_ 1,\dots, f_{n-1}, \{f_ n,\dots, f_{2n-1}\}\}. \end{split} \] Then many basic concepts and properties of Hamiltonian mechanics are generalized in the context of Nambu mechanics (integrals of motion, action principle). Finally quantization procedures are also described (generalizing Feynman’s path integral, and canonical approach to quantization). It is, in my opinion, a reasonably self-contained and interesting article.

MSC:
70H99 Hamiltonian and Lagrangian mechanics
37J99 Dynamical aspects of finite-dimensional Hamiltonian and Lagrangian systems
81S05 Commutation relations and statistics as related to quantum mechanics (general)
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Nambu, Y.: Generalized Hamiltonian mechanics, Phys. Rev.D7, 2405–2412 (1973) · Zbl 1027.70503
[2] Bayen, F. Flato, M.: Remarks concerning Nambu’s generalized mechanics. Phys. Rev.D11, 3049–3053 (1975)
[3] Mukunda, N., Sudarshan, E.: Relation between Nambu and Hamiltonian mechanics. Phys. Rev.D13, 2846–2850 (1976)
[4] Hirayama, M.: Realization of Nambu mechanics: A particle interacting with SU(2) monopole. Phys. Rev.D16, 530–532 (1977)
[5] Arnol’d, V.: Mathematical Methods of Classical Mechanics. GTM60, New York-Heidelberg-Berlin: Springer-Verlag, 1978
[6] Flato, M.: Private communication, 1992
[7] Flato, M., Fronsdal C.: Private communication, 1992
[8] Chakravarty, S., Ablowitz, M., Clarkson, P.: Reductions of the self-dual Yang-Mills fields and classical systems. Phys. Rev. Lett.65, 1085–1087 (1990) · Zbl 1050.81587
[9] Takhtajan, L.: Modular forms as tau-functions for certain integrable reductions of the self-dual Yang-Mills equations. Preprint PAM No.121, Univ. of Colorado at Boulder, 1991
[10] Chakravarty, S.: Private communication, 1992
[11] Fréchet, M.: Sur une extension de la méthode de Jacobi-Hamilton. Annali di Matematica, ser. III,XI, 187–199 (1905) · JFM 36.0431.03
[12] Volterra, M.: Sopra una estensione della teoria Jacobi-Hamilton del calcolo delle variazioni. Rend. Accademia dei Lincei,XI, 127–129 (1890)
[13] Connes, A.: Non-commutative differential geometry. Publ. Math. I.E.H.S.62, 257–360 (1986)
[14] Bayen, F., Flato, M., Fronsdal, C., Lichnerowicz, A., Sternheimer, D.: Deformation theory and quantization. I–II. Ann. Phys.110, 67–110, 111–151 (1978) · Zbl 0377.53024
[15] Lawrence, R.J.: Algebras and triangle relations. Harvard University preprint, 1991 · Zbl 0827.57011
[16] Weil, A.: Sur certains groupes d’opérateurs unitaries. Acta. Math.111, 143–211 (1964) · Zbl 0203.03305
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.